Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 5, NWS Honolulu, HI

February 12, 2020Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 12, 2020, 3:36 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2020, 3:36 PM HST (01:36 UTC)
Expired
Feb 14, 2020, 3:32 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWHW70 PHFO 130136
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 PM HST Wed Feb 12 2020

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-131445-
/O.NEW.PHFO.WI.Y.0005.200213T0136Z-200214T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
336 PM HST Wed Feb 12 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Southeast winds 35 to 50 mph with localized gusts to 65 
  mph expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Burke
3 follow-up statements
050 
WWHW70 PHFO 131314
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
314 AM HST Thu Feb 13 2020

HIZ022-140400-
/O.EXA.PHFO.WI.Y.0005.000000T0000Z-200214T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
314 AM HST Thu Feb 13 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Southeast winds 35 to 50 mph with higher gusts.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

HIZ027-140400-
/O.EXA.PHFO.WI.Y.0005.000000T0000Z-200214T0400Z/
Big Island Interior-
Including the city of Bradshaw Field, Saddle Road Above 5000 feet
314 AM HST Thu Feb 13 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Southeast winds 20 to 35 mph with localized gusts over 
  50 mph.

* WHERE...Big Island Interior.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing tents or
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

HIZ028-140400-
/O.CON.PHFO.WI.Y.0005.000000T0000Z-200214T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
314 AM HST Thu Feb 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Southeast winds 35 to 50 mph with localized gusts up to 
  65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
043 
WWHW70 PHFO 140140
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 PM HST Thu Feb 13 2020

...WIND ADVISORY FOR INTERIOR BIG ISLAND...

HIZ022-028-140245-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-200214T0400Z/
Haleakala Summit-Big Island Summits-
Including the cities of Haleakala National Park Above 6000 feet
and Mauna Loa and Mauna Kea Above 8000 feet
340 PM HST Thu Feb 13 2020

...WIND ADVISORY IS CANCELLED...

Winds over the summits have decreased below advisory levels.

$$

HIZ027-141445-
/O.EXT.PHFO.WI.Y.0005.000000T0000Z-200214T1600Z/
Big Island Interior-
Including the city of Bradshaw Field, Saddle Road Above 5000 feet
340 PM HST Thu Feb 13 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Southeast winds 20 to 35 mph with localized gusts to 50 
  mph.

* WHERE...Big Island Interior.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Burke
891 
WWHW70 PHFO 141332
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Fri Feb 14 2020

HIZ027-141445-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-200214T1600Z/
Big Island Interior-
Including the city of Bradshaw Field, Saddle Road Above 5000 feet
332 AM HST Fri Feb 14 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the Big island interior and the Wind
Advisory there is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 12, 9:51 AM HST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 12, 9:51 AM HST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
951 AM HST Wed Feb 12 2020

.SYNOPSIS...
Low pressure in the island vicinity will continue to weaken today
and tonight. Some unsettled weather can be expected today with a
few thunderstorms possible over and around the Big Island. High
pressure will be building in northeast of the area while the low
continues to weaken and move farther away from the state. We will
gradually transition into a trade wind weather pattern with clouds
and passing showers favoring windward and mauka areas. This
weather scenario is expected to continue through the weekend and
on into early next week.

&&

.DISCUSSION...
Water vapor imagery shows an upper level low is centered near the
Big Island while the axis of a surface trough is in the vicinity
of Maui county. Instability associated with the upper low is
causing thunderstorms over the waters around the Big Island while
scattered showers also detected over and around Kauai and Oahu.
Expect this general weather pattern to continue today with a few
thunderstorms a possibility over and around the Big Island and
possibly east Maui.

Both the upper low and surface trough are forecast to drift west
southwest and weaken over the next few days. In the meantime, high
pressure will be building in far northeast of the area. Easterly
trade winds will gradually return while the airmass becomes more
stable.

The Winter Weather Advisory for Haleakala and the Big Island
summits has been cancelled as the threat of significant snow or
freezing rain has diminished. However some snow could fall over
the Big Island summits today depending on where spotty convection
occurs. Winds are presently light over the summits. However as the
upper low drifts westward, south to southeast winds will increase
on the back side of the low. A Wind advisory will likely be needed
later today and tonight with the expected increase in winds. Winds
will begin to drop off on Thursday as the upper low weakens.

Surface high pressure will linger far northeast of the area over
the weekend resulting in moderate trade winds continuing. Ridging
aloft will keep the airmass on the stable side. However moisture
embedded in the trade wind flow will provide for some passing
showers mainly over windward and mauka areas. Little change in
this weather pattern is expected on through early next week.

&&

.AVIATION...
Through tomorrow, a low south of the state will continue to push
southwest and weaken. VFR conditions are expected to prevail along
most of the island chain, but there will be periods of MVFR or
IFR conditions due to passing showers and isolated thunderstorms.

Strong northwest to north winds 20-25kt are forecast to impact
the waters around the eastern end of the state through tomorrow as
the low continues pushing southwest.

AIRMET SIERRA remains in effect for mountain obscurations east
through southeast sections of Maui and windward sections of the
Big Island. Will have to consider removing Maui as conditions
have continued to improve. As for the Big Island, may have to
expand to include the rest of the island as convection continues
to develop from the low.

High-level turbulence will continue through tomorrow for the
state. Guidance suggests that turbulence aloft may intensify, so
SIGMET Tango will continue.

&&

.MARINE...
A trough of low pressure in the vicinity of Maui County this
morning, will slide southwest today, than away from the marine
area through the weekend, as high pressure builds far northeast of
the island chain. This will lead to strengthening trade winds
starting tonight, with strong to near-gale force trades possible
this weekend into early next week.

Winds and seas have slowly trended down overnight, with seas near,
but just below Small Craft Advisory (SCA) thresholds across many
marine zones this morning. However, with trades increasing tonight
with large wind waves out of the east, will let the SCA continue
for now, but may drop a couple leeward zones later this afternoon.
The rest of the current SCA zones will continue, with a couple
more needing to be added for increasing winds. SCA level winds
expected in some areas through Friday. Stronger trades along with
a new moderate to large northwest swell, will likely bring SCA
conditions to most marine zones this weekend.

The current mid-period, north swell and long-period northwest
swell will continue to steadily decline today, with small northwest
swells Thursday and Friday. A larger northwest swell is forecast
over the weekend, and could bring advisory level surf to some
north and west facing shores as it peaks Sunday. This swell will
gradually decline through the first half of next week.

Surf along exposed east facing shores will remain small this
morning, with a notable boost expected late today into the weekend,
as trade winds return over and upstream of the islands. Latest
WW3 guidance shows surf rising to advisory levels tonight through
Thursday night along east facing shores. A High Surf Advisory will
likely be issued for most east facing shores later today. Surf
along south facing shores will remain small with mainly background
swells moving through. Moderate size south swells are possible
this weekend and again early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai
Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward
Waters-Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Burke
AVIATION...Thomas
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:44 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao36 hr

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.